Transitivity And Connectivity Of Permutations

It was observed for years, in particular in quantum physics, that the number of connected permutations of [0; n] (also called indecomposable permutations), i. e. those φ such that for any i < n there exists j > i with φ(j) < i, equals the number of pointed hypermaps of size n, i. e. the number of transitive pairs (σ, θ) of permutations of a set of cardinality n with a distinguished element.

The paper establishes a natural bijection between the two families. An encoding of maps follows.

This is a preview of subscription content, access via your institution.

Author information



Corresponding author

Correspondence to Patrice Ossona de Mendez.

Additional information

To Chantal, that we may stay connected beyond the simple line of time.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Ossona de Mendez, P., Rosenstiehl, P. Transitivity And Connectivity Of Permutations. Combinatorica 24, 487–501 (2004).

Download citation

Mathematics Subject Classification (2000):

  • 05A19
  • 05C30